Schumer outlines plan to stop xylazine-related overdoses as DEA issues warning
The U.S. Drug Enforcement Administration issued an alert this week, warning of "the sharp increase in the trafficking of fentanyl mixed with xylazine."
Xylazine is a veterinary sedative, intended for use in horses and other large animals. Schumer stressed that because it isn't an opioid, it increases users' overdose risk; its effects cannot be reversed by Narcan. It's often found mixed with fentanyl and other street drugs.
Dr. Sarah Mahonski, Assistant Medical Director of the Upstate New York Poison Center, said Xylazine is one of the newer drugs being added to the drug supply. The substance is nicknamed “tranq” and the “zombie drug" because it causes extreme drowsiness.
"Most of what people consider heroin these days, it's mostly fentanyl and so most of the times we are seeing Xylazine, it’s due to someone who believes they are using heroin or fentanyl and it’s mixed in with those," Mahonski said.
Xylazine can cause "devastating skin conditions," according to Dr. Scott Stern of North Country Family Health Center. Severe wounds and infections can appear anywhere on users' bodies (not only at injection sites), and can go from bad to worse quickly. In some cases, amputation can be required.
Senate Majority Leader Chuck Schumer outlined his plan to stop the increase of xylazine-related overdoses at a press conference at Samaritan Medical Center in Watertown.
The three-prong plan includes accelerating FDA efforts to track down and eliminate illegal xylazine sources in the Northeast, increasing funding for the federal COPS Hiring Program, which provides law enforcement agencies with money to hire more officers, and raising the budget for the Substance Abuse and Mental Health Services Administration.
Jefferson County's deputy public health director Stephen Jennings said the county has had two overdose deaths in which xylazine was involved in the past few years, and eight additional non-fatal xylazine-related overdoses.
Anyone experiencing gray, blue or pale skin, numbness, tingling, or a spreading skin problem that they think could be drug-related should see a doctor immediately.
The St. Lawrence County Public Health Department says the number of overdoses involving xylazine has been increasing, and that should call 9-1-1 immediately if you think someone is overdosing. Because of New York's Good Samaritan law, callers won't be penalized for calling for help, for themselves or others.
WRVO's Ellen Abbott contributed to this report.